Nevada, 2009Heavy Snow in Nevada, February 13, 2009
February 13, 2009 · NWS VEF · 1 event in 1 county or zone
S. This storm brought heavy snow to the mountains of southern Nevada, and strong winds to the Sierra Nevada mountains of eastern California.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of cold Pacific storms continued to impact the southwestern U.S. This storm brought heavy snow to the mountains of southern Nevada, and strong winds to the Sierra Nevada mountains of eastern California.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Feb 13, 10:20 AM PST, 3 hours 40 minutes earlier.
Area forecast discussion, Feb 13, 10:20 AM PST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1020 AM PST FRI FEB 13 2009
.SYNOPSIS...THE NEXT IN A SERIES OF STORMS WILL MOVE ACROSS THE AREA
TODAY AND TONIGHT...RESULTING IN LOCALLY HEAVY SNOW IN THE SOUTHERN
NEVADA MOUNTAINS WITH RAIN SHOWERS ELSEWHERE. DRYING WILL THEN TAKE
PLACE SATURDAY AND SUNDAY WITH LOCALLY WINDY CONDITIONS POSSIBLE...
BEFORE THE NEXT STORM MOVES INTO THE AREA ON MONDAY.
&&
.UPDATE...WATER VAPOR IMAGERY SHOWS THE UPPER LOW STILL OFF THE
COAST NEAR THE OR/CA BORDER PUSHING SOUTHEAST. AHEAD OF THIS FEATURE
A BAND OF MOISTURE MOVING INTO CENTRAL CALIFORNIA IN AN AREA OF
DIFFLUENT FLOW ALOFT APPEARS TO HAVE DONE A SPLIT WITH ONE BATCH
RACING EAST ACROSS SOCAL/SOUTHERN NEVADA AND A SECOND BATCH MOVING
NORTHEAST ACROSS CENTRAL CALIFORNIA. THE FIRST BATCH OF MOISTURE HAS
BROUGHT SOME MID AND HIGH LEVEL CLOUDS TO THE MOJAVE DESERT AND
SOUTHERN GREAT BASIN THIS MORNING. I TWEAKED SKY COVER TO ACCOUNT
FOR THIS AS WE WERE UNDERDONE IN SOME AREAS...BUT RIGHT BEHIND IT IS
A BREAK WHERE CLOUDS HAVE JUST ABOUT COMPLETELY CLEARED OUT OVER
DEATH VALLEY AS EVIDENCED BY WEB CAMS FROM THERE...AND THUS TONED
SKY COVER DOWN SOME IN THIS AREA. THE SECOND BATCH OF MOISTURE
CURRENTLY ACROSS CENTRAL CALIFORNIA WILL HEAD EAST AND SHOULD
SPILLOVER THE CREST AFTER 20Z. THE 12Z WRF INITIALIZED THE INCOMING
STORM PRETTY GOOD AND SO BASED ON THIS STILL THINK SNOW AMOUNTS WILL
REMAIN BELOW ADVISORY LEVELS IN THE SIERRA. PRECIP SHOULD SPREAD AS
FAR EAST AS THE SPRING MOUNTAINS BY LATER THIS AFTERNOON. I AM NOT
PLANNING TO ISSUE AN ANY ADVISORIES AS QPF WILL NOT BE ALL THAT MUCH
BUT THERE LOOKS TO BE A GOOD CHANCE FOR SOME MINOR ACCUMULATIONS OF
SNOW IN THE VALLEYS OF SOUTHERN NYE COUNTY LATER TONIGHT WITH
PERHAPS AS MUCH AS AN INCH IN PLACES LIKE BEATTY AND MERCURY.
OTHERWISE NO OTHER CHANGES FOR NOW...BUT THE NEXT STORM IS EVEN
SLOWER TO COME IN AND AS A RESULT I DO PLAN TO LOWER POPS ON SUNDAY
IN ALL AREAS FOR THE AFTERNOON FORECAST PACKAGE.
&&
.AVIATION...FOR MCCARRAN...TWO CONCERNS TODAY WITH A STORM SYSTEM
MOVING INTO THE AREA. CLOUD DECKS WILL BE LOWERING THROUGH THE DAY
AS MID AND LOWER LEVEL MOISTURE INCREASES. CIGS BY LATE AFTERNOON
LOWERING TO AROUND 6KFT BUT COULD GET AS LOW AS 3KFT IN SHOWERS THIS
EVENING. BEST CHANCE FOR SHOWERS AT KLAS WILL BE AFTER 00Z TO ABOUT
06Z THIS EVENING. A 1-2 HR PERIOD OF SOUTHEAST TO SOUTH WINDS FROM
8-12KTS POSSIBLE AFTER 20Z BEFORE VEERING AROUND TO THE SOUTHWEST
12-18KTS WITH GUSTS UP TO 25KTS.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...A STORM SYSTEM WILL MOVE INTO THE AREA TODAY WITH CIGS
GENERALLY LOWERING TO 5-7KFT THIS AFTERNOON. PRECIPITATION CHANCES
WILL INCREASE WITH SNOW OVER THE EASTERN SIERRA TODAY AND RAIN AND
SNOW SPREADING EAST LATE THIS AFTERNOON AND EVENING. WINDS WILL
INCREASE FROM THE SOUTH LATE THIS MORNING AND CONTINUE THROUGH THE
AFTERNOON GENERALLY 10-20KTS WITH GUSTS TO AROUND 30KTS.
&&
.SHORT TERM...THE NEXT STORM CURRENTLY OFF THE NORTHERN CALIFORNIA/
SOUTHERN OREGON COAST WILL PUSH A SHORTWAVE EAST ACROSS THE CWA
TODAY AND TONIGHT WITH THE MAIN LOW CIRCULATION REMAINING OFF THE
COAST AND BEING INCORPORATED INTO A NEW LOW COMPLEX EARLY IN THE
WEEK. THIS FIRST SYSTEM HAS SLOWED SLIGHTLY WITH 06Z NAM/GFS SHOWING
EVEN A SLIGHT SLOWER EASTWARD PROGRESSION THAN THE 00Z RUNS. END
RESULT IS THAT PRECIPITATION WILL SPREAD INTO THE WESTERN PORTION OF
THE CWA THIS MORNING AND THEN EAST DURING THE DAY...THUS TIMING OF
THE WINTER PRODUCTS HAS BEEN DELAYED SLIGHTLY. AT THE SAME TIME QPF
AMOUNTS APPEAR TO BE A LITTLE LIGHTER THAN PREVIOUSLY THOUGHT AS THE
SHORTWAVE WILL TRANSITION EAST FAIRLY QUICKLY...THUS DO NOT BELIEVE
THAT HEAVY SNOW CRITERIA WILL BE SEEN. HOWEVER WILL ISSUE WINTER
WEATHER ADVISORIES FOR THE SOUTHERN NEVADA MOUNTAINS FOR THIS
AFTERNOON THROUGH EARLY TONIGHT. AS THIS SHORTWAVE SHIFTS EAST
TONIGHT...MAIN LOW CIRCULATION REMAINS OFF THE COAST WITH GENERALLY
FLAT FLOW OVER THE AREA ON SATURDAY BEFORE WEAK SHORTWAVE RIDGE
MOVES OVER AND TO THE EAST OF THE CWA SATURDAY NIGHT INTO SUNDAY AS
NEXT STORM...CURRENTLY SEEN ON SAT PICTS GENERALLY EAST OF 150W
DROPS TO NEAR 40N/130W BY 18Z SUNDAY WHICH THEN BECOMES THE MAIN LOW
CIRCULATION OFF THE COAST. THIS CENTER THEN DEEPENS SOUTH WITH
TROUGH AXIS ROUGHLY NW/SE FROM 40N/128W TO 30N/122W BY 12Z MONDAY.
THIS IS A SLOWER FORMATION OF THIS SYSTEM WHICH HAS BEEN THE TREND
OF THE PAST SEVERAL RUNS AND IS DEPICTED BY BOTH THE GFS/ECMWF. THUS
HAVE SHOWN A MARKED DRYING TREND FOR MUCH OF THE CWA...ESPECIALLY
THE EASTERN PORTION FOR LATE SATURDAY INTO SUNDAY...WITH POPS
BEGINNING TO INCREASE OVER THE WESTERN PORTION LATE SUNDAY NIGHT
INTO 12Z MONDAY AS THE LOW BEGINS TO SHIFT EAST. LOCAL BREEZY TO
WINDY CONDITIONS MAY DEVELOP AS THIS SECOND SYSTEM FORMS OFF THE
COAST...BUT FOR NOW WILL CONTINUE TO MONITOR. TEMP TRENDED A LITTLE
WARMER ON SATURDAY AND SUNDAY WITH THE DRIER CONDITIONS EXPECTED.
.LONG TERM...MODELS STILL REMAIN IN GOOD AGREEMENT WITH A STRONG
PACIFIC SYSTEM MOVING INTO THE CWA MONDAY. THIS SYSTEM STILL APPEARS
TO HAVE A GOOD MOISTURE TAP WHICH WILL ALLOW FOR DEEP SUBTROPICAL
MOISTURE TO MOVE INTO THE AREA. RAIN AND SNOW CHANCES WILL BE
CONFINED TO THE SIERRA EARLY MONDAY...BUT WILL SPREAD OVER THE
REMAINDER OF THE CWA DURING THE DAY. THIS SYSTEM IS NOT EXPECTED TO
BRING IN A SIGNIFICANT AMOUNT OF COLD AIR DUE TO THE SOUTHWEST
TRAJECTORY...BUT SNOW LEVELS COULD DROP TO AROUND 5000 FEET DURING
THE DAY. QPF AMOUNTS ALSO LOOK FAIRLY IMPRESSIVE WITH MOST VALLEY
LOCATIONS SEEING UPWARDS OF A HALF AN INCH OF RAIN WITH SEVERAL
INCHES OF SNOW IN THE MOUNTAINS. THIS SYSTEM WILL OPEN UP AND MOVE
EAST MONDAY NIGHT WITH STILL THE POTENTIAL OF PRECIPITATION
REMAINING OVER THE AREA INTO EARLY TUESDAY. BY TUESDAY AFTERNOON
WEAK RIDGING WILL DEVELOP AND HELP DRY THINGS OUT. MODELS BEGIN TO
DIFFER WEDNESDAY AS THE GFS STILL WANTS TO BRING ANOTHER FAIRLY
STRONG SYSTEM INTO THE AREA WEDNESDAY AFTERNOON THROUGH THURSDAY
WHILE THE ECMWF DEVELOPS A FAIRLY STRONG RIDGE OVER THE AREA AND
KEEPS THE LOW OFFSHORE. FOR NOW WILL KEEP AT LEAST SLIGHT CHANCE
POPS OVER THE AREA AND WAIT FOR BETTER CONSENSUS.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WINTER WEATHER ADVISORY FROM 1 PM THIS AFTERNOON TO 1 AM PST
SATURDAY FOR NVZ015-018-019.
AZ...NONE.
CA...NONE.
&&
UPDATE...STACHELSKI
AVIATION..SALMEN
PREVIOUS...JENSEN/GORELOW
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Feb 13, 4:44 AM PST, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
444 AM PST FRI FEB 13 2009
AZZ001>003-036-CAZ519>527-NVZ014>022-140200-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
444 AM PST FRI FEB 13 2009 /544 AM MST FRI FEB 13 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
ANOTHER PACIFIC STORM WILL MOVE INLAND FROM THE WEST COAST EARLY
THIS MORNING...BRINGING AN INCREASING CHANCE OF RAIN AND SNOW TO
THE AREA TODAY AND TONIGHT. LOCALLY HEAVY SNOWFALL IS EXPECTED TO
PRODUCE ADVISORY LEVEL ACCUMULATIONS OVER THE SOUTHERN NEVADA
MOUNTAINS...MAINLY FROM LATE THIS AFTERNOON THROUGH THIS EVENING.
PLEASE SEE THE LATEST STATEMENTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
LINGERING SNOW SHOWERS ARE EXPECTED EARLY SATURDAY BEFORE DRYING
TAKES PLACES IN THE AFTERNOON AND CONTINUES INTO SUNDAY. HOWEVER
ANOTHER STORM IS EXPECTED TO FORM OFF THE WEST COAST LATE SUNDAY
AND THEN MOVE OVER THE DISTRICT MONDAY AND TUESDAY. LOCALLY HEAVY
SNOW AMOUNTS MAY ONCE AGAIN BE SEEN OVER THE HIGHER ELEVATIONS AS
THIS SYSTEM CROSSES THE AREA. DRYING WILL THEN TAKE PLACE
WEDNESDAY AND THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER SPOTTERS
ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.
Heavy Snow, Spring Mountains
- When
- February 13, 2:00 PM PST to 9:00 PM PST
- Where
- Spring Mountains forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.129, -115.743 (the zone’s center; the record gives no point)
Thirteen inches of snow fell at Mount Charleston (7600').
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Iowa, February 13 to 14, 20091 death · 9 injured · 7 events
- Flood in Mississippi, February 13, 2009$40,000 · 1 event
- Winter Storm in Nebraska, February 13, 200921 events
- Heavy Snow in Iowa, February 13, 200914 events
- Winter Storm in Nebraska, February 13, 20098 events
- Winter Storm and Winter Weather in Colorado, February 13 to 15, 20098 events
- Heavy Snow in Nebraska, February 13, 20095 events
- Flooding in Illinois, February 13 to 24, 20095 events
- Winter Storm and Winter Weather in Colorado, February 13, 20094 events
- Winter Weather in Utah, February 13 to 14, 20092 events
- Winter Weather in California, February 13 to 14, 20092 events
- Winter Weather in Illinois, February 13 to 14, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 149978.